Hail, Nemaha
- When
- June 26, 1:33 PM CST
- Where
- Nemaha County, 6 mi NW of Sabetha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.961, -95.860
Severe thunderstorms developed along an outflow boundary near the Nebraska/Kansas border during the afternoon hours of the 26th. The boundary was kicked out by an MCS over central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms developed along an outflow boundary near the Nebraska/Kansas border during the afternoon hours of the 26th. The boundary was kicked out by an MCS over central Nebraska. Large hail was the predominant adverse weather feature reported. Stones with diameters up to the size of softballs were reported. Public reports of hail also came in with observations that the hail fell in several batches, likely due to several storms passing over the same area. Some minor crop and property damage was noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 26, 11:42 AM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CDT THU JUN 26 2008 .UPDATE... UPDATE FOR 18 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SOUTHEAST WINDS SHOULD BECOME MORE SOUTH THIS AFTERNOON FOR TOP/FOE AS OUTFLOW BOUNDARY FROM MORNING MISSOURI CONVECTION MIXES OUT. CONVERGENCE NEAR THE BOUNDARY AND MCV FROM APPROACHING FROM THE NORTHWEST SUGGESTS SOME POSSIBILITY OF CONVECTION AT ALL TAF SITES THIS AFTERNOON...PERHAPS INTO THE EARLY EVENING...THOUGH JUST WHERE THE CONVECTION WILL FIRE WILL LIMIT THE HANDLING OF THIS POSSIBILITY TO A CB FORECAST. SOUTHWEST LOW LEVEL JET SHOULD INCREASE TO AROUND 45KT OVERNIGHT FOR SOME MODERATE WIND SHEAR...MIXING OUT BY MID MORNING FRIDAY. && .PREV DISCUSSION... /ISSUED 629 AM CDT THU JUN 26 2008/ DISCUSSION... 00Z UPPER AIR ANALYSIS INDICATED BROAD RIDGE OVER THE WESTERN CONUS AND A SHORTWAVE TROUGH MOVING INTO THE NORTHWEST CONUS. JET STREAM REMAINED IN PLACE ALONG THE NORTHERN CONUS BORDER AND WEAK ANTICYCLONIC FLOW REMAINED OVER THE CENTRAL PLAINS. AT 00Z A WEAK SHORTWAVE WAS ANALYZED OVER WESTERN MO...AND A SECONDARY WEAK TROUGH WAS FOUND WITHIN THE RIDGE AXIS NEAR WESTERN WY AND CO. EACH OF THESE TROUGHS ALLOWED AN ARE OF CONVECTION TO DEVELOP OVERNIGHT DOWNSTREAM...WITH ONGOING CONVECTION OVER IA/MO BORDERS AND OVER SOUTHWESTERN NE AND NORTHWESTERN KS. MODELS DO NOT HAVE A GOOD HANDLE ON CONVECTION OVER WESTERN PLAINS EARLY THIS MORNING...SO DIFFICULT TO SAY WHAT...IF ANY EFFECT THIS CONVECTION WILL HAVE ON PRECIPITATION CHANCES TODAY. MODELS WERE IN GENERAL AGREEMENT THAT MID LVL FLOW WILL BECOME SOUTHWESTERLY TODAY ADVECTING AT LEAST A MODERATE EML CAP THROUGH MUCH OF THE CWA BY LATE THIS AFTERNOON. WITH INCREASING EML AND ONLY LIFTING MECHANISM THE SHORTWAVE TROUGH PROGGED TO GENERALLY MOVE NORTH OF THE CWA...HAVE A DRY FORECAST GOING THROUGH 00Z. ONCE AGAIN TODAY DEEP MOISTURE REMAINS IN PLACE...AND MOSTLY SUNNY SKIES SHOULD BRING TEMPERATURES INTO THE MID 90S FOR MOST LOCATIONS. TEMPERATURES IN THE MID 90S COMBINED WITH UPPER 60S TO LOWER 70S DEW POINT VALUES WILL BRING SBCAPE VALUES INTO THE 2500-3500 J/KG RANGE AGAIN THIS AFTERNOON. HOWEVER ONCE AGAIN LACK OF A LIFTING MECHANISM FAVORS ANY INHIBITION HOLDING THINGS IN CHECK. DAY SHIFT WILL HAVE TO CLOSELY MONITOR ANY MESOSCALE REMNANTS OF HIGH PLAINS CONVECTION FOR POTENTIAL TO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT ACROSS THE CWA THIS AFTERNOON. TONIGHT...MODELS HINTING THAT FAST MOVING SHORTWAVE TROUGH AHEAD OF THE STRONGER SHORTWAVE TROUGH MOVING ONSHORE THE NORTHWEST CONUS WILL PUSH THROUGH THE SOUTHERN PERIPHERY OF THE STRONGER WESTERLIES AND DEVELOP CONVECTION IN THE VICINITY OF A WARM FRONT IN NORTHERN NE AND IA. 00Z NAM WAS BUILDING CONVECTION BACK SOUTHWEST THROUGH NE AND NORTH CENTRAL KS OVERNIGHT ALONG COLD FRONT PROGGED TO MOVE THROUGH THE CWA ON FRIDAY. FELT THIS WAS OVERDONE DUE TO FORECAST SOUNDINGS INDICATING THAT ANY CONVECTION IN THE TOP CWA OVERNIGHT WOULD HAVE TO DEVELOP ABOVE THE EML CAP...WHICH DOES NOT SEEM LIKELY AS THIS WOULD INDICATE STORMS BUILDING BACK TOWARDS KS...BUT WITHOUT ACCESS TO DEEP LOW LVL MOISTURE AS THIS REMAINS BELOW THE EML CAP. CERTAINLY NOT IMPOSSIBLE FOR HIGH BASED CONVECTION OVERNIGHT...BUT KEPT POPS IN THE LOW CHANCE TO SLIGHT CHANCE RANGE AS MUCH OF THE LIFT ASSOCIATED WITH THE SHORTWAVE TROUGH LOOKS TO REMAIN NORTH OF THE CWA...SO GAVE THE EDGE TO EML CAP OVER MCS MOVING THROUGH THE CWA TONIGHT. FRIDAY AND FRIDAY NIGHT...COLD FRONT LOOKS TO MOVE INTO THE CWA AROUND 18Z FRIDAY...AND THE CONTINUING SLOWLY SOUTHEAST THROUGH THE AFTERNOON HOURS. FEEL BEST CHANCES FOR TSTM DEVELOPMENT LIE BEHIND THE COLD FRONT AS UPPER LEVEL SUPPORT INCREASES TOWARDS 00Z SATURDAY. FEEL THAT EML CAP WILL CONTINUE TO STRENGTHEN THURSDAY NIGHT AND INTO FRIDAY...SO TSTM DEVELOPMENT ALONG AND AHEAD OF THE FRONT LOOKS UNLIKELY. THE DEPTH AND SPEED OF THE FRONT ARE UNKNOWN AT THIS TIME...BUT FORECAST SOUNDINGS INDICATE A FAIRLY ROBUST EML CAP FRIDAY MORNING...SO BACKED OFF HIGHER CHANCE POPS UNTIL FRIDAY AFTERNOON AND THEN INTO THE OVERNIGHT HOURS. FRIDAY NIGHT ONE PIECE OF ENERGY EJECTS OFF TO THE NORTHEAST WHILE ANOTHER PIECE OF ENERGY DROPS SOUTH INTO THE BACKSIDE OF THE UPPER TROUGH. THIS MAY TEMPORARILY STALL THE COLD FRONT OUT ALONG EAST CENTRAL KS...AND HAVE PLACED HIGHEST CHANCE POPS IN EAST CENTRAL KS OVERNIGHT AS A RESULT. DURING THE DAY ON SATURDAY...THE SECONDARY PIECE OF ENERGY DIVES SOUTHEAST THROUGH THE MO RIVER VALLEY SENDING THE COLD FRONT SOUTH THROUGH THE REMAINDER OF KS. SATURDAY AND SUNDAY...ASIDE FROM MORNING TSTM CHANCES IN EAST CENTRAL KS...LARGE SCALE SUBSIDENCE AND LOW LVL STABLE AIRMASS LOOK TO KEEP A DRY FORECAST IN TACT FOR THE WEEKEND. COLD AIR ADVECTION WILL PERSIST THROUGH THE WEEKEND BRINGING A COOLER AIRMASS INTO THE CENTRAL PLAINS. HIGHS STILL LOOK TO CLIMB INTO THE MID 80S...SO WHILE NOT A DRAMATIC CHANGE IN TEMPERATURES...THE MUCH DRIER AIRMASS WILL BE NOTICED THE MOST...MAKING FOR A COMFORTABLE WEEKEND OUTDOORS. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1057 AM CDT THU JUN 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-271600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1057 AM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO COULD ALSO OCCUR. HEAVY AMOUNTS OF RAIN COULD ALSO OCCUR IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES INCREASE FOR FRIDAY AND FRIDAY NIGHT...AND SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS COULD RESULT FROM THESE THUNDERSTORMS. MUCH OF THE AREA WILL HAVE SOME CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 205 PM CDT THU JUN 26 2008 KSZ011-261945- NEMAHA- 205 PM CDT THU JUN 26 2008 THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN AND SABETHA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. KONOP
The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
38 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Report relayed by nssl shave project.
Report relayed by nssl shave project.
Report relayed by nssl shave project.
Report relayed by nssl shave project. Hail stone measured four inches by one and a half inches. Smaller, non severe hail fell for several minutes on either side of the large hail report.
Report relayed by nssl shave project. The size of the hail stone was estimated based on the fact that the citizen found golf ball size hail on the ground twenty minutes after it stopped hailing. Smaller, non-severe hail fell for several minutes on either side of the large hail stones. The citizen also reported that 2.20 inches of rain had fallen.
Several public reports of two and a half inch to two and three quarter inch hail in the Waterville area collected by the nssl shave project. Smaller, non-severe hail for several minutes on either side of the time for the larger hail stones.
Several reports of quarter size hail.
Fifty mile per hour winds also reported.
The same spotter reported several times as the continuous hail grew in size at his residence. Stones with diameters up to the size of golf balls were observed.
An eighteen inch tree branch was reported to have been broken off.
Report relayed by nssl shave project. Hail stone was oblong. Some minor crop damage was reported, as was the siding of the home of the citizen.
Trees blown over Highway 99.
Several public reports of golfball size hail in the town of Jamestown.
Hail fell for nearly an hour. For the most part, stones were small, but the largest were baseball size. Time notes when the baseball size hail fell.
Water flowing over Highway 28 west of Jamestown, several back roads, and across the roadway four miles north of town. South of Jamestown, a trained spotter reported that three inches of rain fell through the duration of the storm. A spotter in Jamestown measured four inches of rain. Creeks had spilled out of their banks, and were flowing over roadways. Several retention ponds were also full and spilling out of their banks.
Four to six inch tree limbs reported to be down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111890, 121215, 121214, 122077, 122110, 122111, 111891, 111892, 111893, 122112, 111894, 113566, 113570, 113572, 113573, 113576, 113577, 113578, 113579, 113580, 113581, 113582, 113583, 122114, 122113, 113584, 113585, 113586, 113587, 113588, 113589, 113590, 113591, 113592, 113593, 113594, 113595, 113596, 113599, 113597, and more.